New Mexico, 2009

Flood and Hail in New Mexico, July 21 to 22, 2009

July 21 to 22, 2009 · NWS EPZ · 4 events in 2 counties and zones

High pressure aloft centered over Arizona put southern New Mexico under a northwest flow, which contained upper waves that destabilized the atmosphere and triggered strong thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

High pressure aloft centered over Arizona put southern New Mexico under a northwest flow, which contained upper waves that destabilized the atmosphere and triggered strong thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 21, 1:04 PM MST, 16 minutes earlier.

Area forecast discussion, Jul 21, 1:04 PM MST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
204 PM MDT TUE JUL 21 2009

.SYNOPSIS...
A WEAK COLD FRONT AND UPPER LEVEL DISTURBANCES WILL MOVE INTO
SOUTHERN NEW MEXICO AND WESTERN TEXAS WHILE EAST WINDS TRANSPORT
MOIST AIR INTO THE REGION. AS A RESULT THERE WILL BE SCATTERED
SHOWERS AND THUNDERSTORMS TODAY AND WEDNESDAY WITH LOCALLY HEAVY
RAINS POSSIBLE. HIGH PRESSURE WILL BRING MOSTLY WARM DRY WEATHER
THURSDAY THROUGH SATURDAY WITH ONLY A SLIGHT CHANCE FOR
THUNDERSTORMS EACH DAY. HOWEVER STORMS MAY INCREASE ON SUNDAY AS
ANOTHER FRONT MOVES INTO THE REGION.

&&

.DISCUSSION...
POSSIBLY SIGNIFICANT CHANGES ARE TAKING PLACE ACROSS SOUTHERN NEW
MEXICO AND WESTERN TEXAS THIS AFTERNOON AS A WEAK BACK DOOR COLD
FRONT IS ENTERING THE REGION FROM THE NORTHEAST. WEAK COOL AIR
ADVECTION WILL ACCOMPANIED BY LOW LEVEL MOISTURE INFLOW AS WINDS
REMAIN SUSTAINED FROM THE EAST THROUGH WEDNESDAY. THUS EXPECT
SURFACE DEWPOINTS TO INCREASE INTO THE 55 TO 60 F RANGE. MOISTURE
TRANSPORT WILL CONTRIBUTE TO PRECIPITABLE WATER AMOUNTS AROUND
1.2 INCHES THIS AFTERNOON AND NEAR 1.4 INCHES ON WEDNESDAY ALONG
WITH AFTERNOON CAPES AROUND 500 TO 1000 J/KG OVER MOST OF THE
AREA. MEANWHILE UPPER RIDGE AXIS WILL TRANSLATE SLOWLY WEST WHILE
RATHER DEEP LONG WAVE TROUGHING BECOMES ESTABLISHED OVER THE
EASTERN U.S. CONSEQUENTLY A SERIES OF UPPER WAVES WILL MOVE INTO
THE AREA FROM THE NORTH. FORCING AHEAD OF THE WAVES COMBINED WITH
CONVERGENCE ALONG FRONT AND AREAS OF UPSLOPE FLOW WILL ALL
COMBINE TO GENERATE SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON/TONIGHT AND AGAIN ON WEDNESDAY. WEAK STEERING FLOW AND
DEEPENING MOISTURE SUGGEST SLOW MOVING CELLS WITH LOCALLY HEAVY
RAINS OCCURRING. THUS CWA SHOULD BE MONITORED FOR LOCALIZED
FLOODING. THERE WILL ALSO BE ADEQUATE INSTABILITY FOR HAIL OVER
THE HIGHER TERRAIN.

AFTER WEDNESDAY UPPER RIDGE MOVES SLOWLY EAST WITH SUBSIDENCE AND
DRY AIR AND WARM AIR ADVECTION ALOFT RESULTING IN AIR MASS
STABILIZATION AND PRECIPITABLE WATER DECREASING TO UNDER AN INCH
BY FRIDAY AFTERNOON. THESE FACTORS AND CHANGES WILL CAUSE
CONVECTIVE COVERAGE TO DIMINISH THURSDAY AND FRIDAY WHILE
TEMPERATURES WARM TO AROUND 100 OVER THE LOWLANDS. HOWEVER GFS HAS
BEEN CONSISTENT IN PUSHING ANOTHER FRONT SOUTHWARD THROUGH THE CWA
ON SUNDAY WITH MOIST LOW LEVEL EASTERLY WINDS DRIVING
PRECIPITABLE WATER AMOUNTS WELL ABOVE AN INCH. SO EXPECT SOME
INCREASE IN CONVECTIVE ACTIVITY ON SUNDAY.

&&

.AVIATION...VALID 22/0000Z-23/0000Z...
SCATTERED THUNDERSTORMS OVER THE HIGHER TERRAIN OF THE SACRAMENTO
MOUNTAINS AND GILA REGION WILL CONTINUE THIS EVENING.  WHILE OUTFLOW
BOUNDARIES WILL PROPAGATE INTO THE LOWLANDS...THE ABILITY OF
CONVECTION TO MAINTAIN ITSELF IS QUESTIONABLE GIVEN POSITION OF
EASTERN CIRCULATION CENTER OF THE MID-LEVEL RIDGE BEING NEARLY
OVERHEAD.  STILL...HIGHER LOW-LEVEL MOISTURE AIRMASS LURKS NOT TOO
FAR TO THE EAST...AND MAY YET SNEAK IN TO ABOUT THE RIO GRANDE
VALLEY AS INDICATED BY THE 12Z NAM.  ENOUGH RISK TO HOLD ON TO VCTS
FOR THE TIME BEING...WITH BEST CHANCE FOR THUNDER PROBABLY BEING AT
KTCS.  KEPT VCTS GOING A FEW HOURS BEYOND USUAL DIURNAL TREND AS A
WEAK UPPER SHORTWAVE OVER COLORADO WILL MOVE ACROSS NORTHERN NEW
MEXICO THIS EVENING...POSSIBLY HELPING TO MAINTAIN CONVECTION.

&&

.FIRE WEATHER...
SCATTERED THUNDERSTORMS OVER THE HIGHER TERRAIN OF THE GILA AND SACS
WILL CONTINUE TO BE A DAILY THREAT THROUGH THE WEEK.  THUNDERSTORM
ACTIVITY OVER THE HIGH PLAINS AND LOW LEVEL SOUTHEASTERLY FLOW WILL
CONTINUE TO ALLOW INCREASING LOW LEVEL MOISTURE TO SEEP INTO THE
REGION FROM THE EAST...RESULTING IN SLIGHTLY BETTER CHANCES FOR
LOWLAND PRECIPITATION OVER THE NEXT COUPLE DAYS...BUT DEWPOINTS
STRUGGLING TO STAY IN THE LOWER 50S IS NOT WHAT WE EXPECT TO SEE IN
MID JULY.  A WEAK TROUGH DROPPING INTO NORTHERN NEW MEXICO THIS
EVENING MAY HELP MAINTAIN THUNDERSTORM ACTIVITY INTO THE EVENING
HOURS ESPECIALLY ALONG THE EAST SLOPES OF THE SACS...AND MAY HELP
MAINTAIN CONVECTION INTO THE DESERT LOWLANDS...ESPECIALLY IF HIGHER
DEWPOINT AIR EAST OF THE HIGHER TERRAIN CAN FILTER IN.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 72  93  71  95  73 /  30  30  30  20  20
SIERRA BLANCA TX        63  86  63  92  64 /  40  40  40  20  20
LAS CRUCES              68  92  67  95  69 /  30  30  30  20  20
ALAMOGORDO              65  93  65  92  66 /  40  30  30  20  20
CLOUDCROFT              48  69  50  70  49 /  40  40  40  30  30
TRUTH OR CONSEQUENCES   65  89  65  92  66 /  30  30  30  20  20
SILVER CITY             59  84  61  86  60 /  30  30  30  20  30
DEMING                  65  92  65  93  66 /  30  30  30  20  20
LORDSBURG               66  92  66  92  67 /  20  20  30  20  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/25 HARDIMAN
Hazardous weather outlook, Jul 21, 10:05 AM MST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1105 AM MDT TUE JUL 21 2009

NMZ022>025-030>032-TXZ055-056-221715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1105 AM MDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WITH A FEW STORMS PRODUCING
HEAVY RAINS...SMALL HAIL AND WIND GUSTS TO 50 MPH.  OVER 2 INCHES
OF RAIN MAY FALL OVER VERY ISOLATED AREAS RESULTING IN LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY AFTERNOON AND
WEDNESDAY EVENING WITH A FEW STORMS PRODUCING HEAVY RAINS...SMALL
HAIL AND WIND GUSTS TO 50 MPH.  OVER 2 INCHES OF RAIN MAY FALL OVER
VERY ISOLATED AREAS RESULTING IN LOCALIZED FLOODING.

RAINFALL COVERAGE DECREASING AFTER WEDNESDAY NIGHT WITH ISOLATED
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THURSDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH WEDNESDAY
EVENING FOR REPORTING HEAVY RAINS AND FLOODING ALONG WITH HAIL AND
HIGH WINDS.

ROGASH

The radar

The Holloman AFB radar (KHDX), 21 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Otero

When
July 21, 1:20 PM MST
Where
Otero County, 1.79 mi E of La Luz
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.984, -105.919

A Skywarn Spotter estimated winds gusting to 60 mph northeast of La Luz, NM.

Hail, Luna

When
July 22, 5:47 PM MST
Where
Luna County, 12.04 mi NNE of Hermanas
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
32.012, -107.875

Employees at the Deming Aerostat Site reported penny size hail.

Thunderstorm Wind, Luna

When
July 22, 6:08 PM MST
Where
Luna County, 0.59 mi N of Columbus
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.838, -107.650

A Skywarn Spotter reported winds estimated at more than 60 mph in Columbus, NM.

Flood, Luna

When
July 22, 6:15 PM MST to 7:30 PM MST
Where
Luna County, 1.26 mi NNW of Columbus to 1.88 mi SW of Columbus
Cause
Heavy Rain
Reported by
Public
Coordinates
31.846, -107.661

Rainfall measured at 1.4 inches brought street flooding to Columbus, NM. Water was covering the intersection of NM Highways 9 and 11.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191484, 191485, 191486, 191488.